South Dakota, 2012

Damaging Winds in South Dakota, June 29, 2012

June 29, 2012 · NWS ABR · 3 events in 1 county or zone

A couple thunderstorms brought severe winds to sixty mph to Faulk county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple thunderstorms brought severe winds to sixty mph to Faulk county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 8:19 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 29, 8:19 AM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
919 AM CDT FRI JUN 29 2012

.UPDATE...
NO CHANGES PLANNED TO THE MAX TEMPERATURE FORECAST TODAY. MORNING
WARM UP WILL BE HAMPERED FOR A FEW HOURS DUE TO CONVECTIVE
CLOUDINESS AND RAINFALL...PARTICULARLY ACROSS THE WESTERN AND
CENTRAL TWO-THIRDS OF THE CWA. UPDATED WX/POP/QPF GRIDS TO TRY AND
BETTER TIME THE ONGOING BATCH OF SHOWERS AND THUNDERSTORMS WORKING
THROUGH THE WESTERN FORECAST ZONES. WILL MAKE ADDITIONAL UPDATES
TO THE WX/POP GRIDS AS NEEDED TODAY. UPDATES ARE OUT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO THE REGION AS A PLUME
OF HIGHER DEWPOINTS IS CREEPING NORTHWEST INTO THE AREA. DEWPOINTS
ARE CURRENTLY IN THE 70S ACROSS CENTRAL AND EASTERN NEBRASKA.
THERE IS A NOTABLE SHORTWAVE TRACKING EAST ACROSS SOUTHEAST
MONTANA AND ABOUT READY TO ENTER THE DAKOTAS. SFC BOUNDARY ALSO
LAYED UP ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER. ALONG THIS
SURFACE BOUNDARY...THUNDERSTORMS HAVE DEVELOPED OVER THE PAST
HOUR. THUS FAR THEY HAVE REMAINED ACROSS SOUTH CENTRAL SOUTH
DAKOTA IN UNR CWA BUT EARLY SIGNS OF ADDITIONAL DEVELOPMENT ACROSS
THE SOUTHWEST CWA ON RADAR AND SATELLITE IMAGERY.

CONVECTIVE TRENDS TODAY AND TOMORROW RATHER DIFFICULT TO NAIL DOWN
AND FORECASTER CONFIDENCE IS FAIRLY LOW IN PINPOINTING EXACT
TIMING AND PLACEMENT OF ANY STORMS. IT DOES APPEAR THERE COULD BE
ADDITIONAL DEVELOPMENT LATER THIS MORNING AS AFOREMENTIONED
SHORTWAVE ROLLS THROUGH THE AREA. THERE WILL BE ENOUGH INSTABILITY
TO TAP INTO AS WELL AS SHEAR. 06Z NAM SUGGESTING ADDITIONAL
DEVELOPMENT LATER THIS MORNING ACROSS NORTH CENTRAL SD AS THE MAIN
SHORTWAVE ENERGY MOVES IN. EVIDENCE OF THIS ALREADY WITH SHOWERS
AND A FEW STORMS ACROSS SOUTHEAST MONTANA. PAST FEW RUNS OF THE
HRRR ALSO SHOWING A CLUSTER OF SHOWERS AND STORMS ROLLING EAST
ACROSS NORTHERN SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THROUGH THE
MORNING ASSOCIATED WITH THE SHORTWAVE ENERGY. HAVE INCREASED POPS
FOR THE MORNING HOURS.

CONVECTION POSSIBLE ON SATURDAY AS WELL...BUT ONCE AGAIN A
DIFFICULT FORECAST TO NAIL DOWN. WILL HAVE INSTABILITY AND SHEAR
PRESENT ONCE AGAIN...BUT IT DOES NOT APPEAR THERE WILL BE A
NOTEWORTHY WAVE AS COMPARED TO TODAY. A SFC COLD FRONT WILL BE
DROPPING SOUTHEAST THROUGH THE DAKOTAS AND IT WILL PROBABLY HAVE
TO BE THIS SURFACE CONVERGENCE THAT WILL HAVE TO GET STORMS GOING.
MODELS ARE STILL HAVING A TOUGH TIME DETERMINING JUST HOW FAR
SOUTHEAST IT REACHES BY 00Z SUNDAY. THIS WILL HAVE A HUGE EFFECT
ON POPS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE
ENTIRE EXTENDED PERIOD...WITH JUST A COUPLE OF SHORT PERIODS OF
THE RIDGE GETTING DAMPENED A BIT BY A PASSING SHORTWAVE. CURRENTLY
LOOKS AS THOUGH THIS WILL HAPPEN MONDAY NIGHT...TUESDAY
NIGHT...AND TOWARD THE VERY END OF THE PERIOD. A SURFACE FRONTAL
BOUNDARY WILL ACCOMPANY THE FIRST WAVE...AND LOOKS TO BRING A
CHANCE OF PRECIPITATION MONDAY AFTERNOON AND MONDAY NIGHT. ANOTHER
FRONTAL BOUNDARY APPROACHES ON TUESDAY...WITH ANOTHER CHANCE OF
PRECIPITATION TUESDAY NIGHT. THE MODELS THEN DIVERGE SOME TOWARD
THE LATTER PART OF THE PERIOD...SO HAVE GENERALLY STUCK CLOSE TO
THE ALLBLEND SOLUTION. WILL KEEP ALL OF THE PRECIPITATION MENTION
AS THUNDERSTORMS AS DECENT INSTABILITY DEVELOPS WITH EACH BOUNDARY
AND WAVE. HOWEVER...WILL KEEP POPS IN THE SLIGHT CHANCE TO LOW
CHANCE CATEGORIES AS IT DOES APPEAR THERE WILL BE A DECENT CAP IN
PLACE IN ASSOCIATION WITH THE STRONG UPPER RIDGE.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL UNDER THE UPPER
LEVEL RIDGE...WITH H85 TEMPERATURES IN THE MID TO UPPER 20S
CELSIUS. THIS SHOULD RESULT IN SURFACE TEMPERATURES IN THE 90S
DURING THE AFTERNOON HOURS...WITH OVERNIGHT LOWS MAINLY IN THE
LOWER TO MID 70S.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING AND EARLY TO MID AFTERNOON HOURS. AT THIS
TIME...IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE...BUT
LIGHTNING AND BRIEF GUSTY WINDS ARE POSSIBLE. CIGS AND VSBYS
SHOULD REMAIN VFR...WITH THE PRECIPITATION EXPECTED TO EXIT THE
EASTERN CWA BY LATE AFTERNOON. VFR CONDITIONS WILL THEN PREVAIL
THROUGH THE NIGHTTIME HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 29, 3:50 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT FRI JUN 29 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT FRI JUN 29 2012 /350 AM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TODAY. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS WELL...A FEW OF WHICH
COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Jun 29, 8:18 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
918 AM CDT FRI JUN 29 2012

SDZ004-005-009-010-016-017-291515-
CAMPBELL-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH-
918 AM CDT FRI JUN 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMPBELL...
EASTERN WALWORTH...EDMUNDS...NORTHEASTERN POTTER...NORTHWESTERN FAULK
AND WESTERN MCPHERSON COUNTIES UNTIL 1015 AM CDT...

AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
POLLOCK TO SELBY TO LEBANON...MOVING EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MOUND CITY...JAVA...
TOLSTOY...HERREID...ONAKA...BOWDLE...ARTAS...NORBECK...LOYALTON...
HILLSVIEW...HOSMER...EUREKA...ROSCOE...PEMBROOK COLONY AND IPSWICH.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

FOWLE
Local storm report, Jun 29, 8:47 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 AM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HAIL             5 W SENECA              45.06N  99.61W
06/29/2012  E0.70 INCH       POTTER             SD   PUBLIC

            PEA TO DIME SIZED HAIL AND WINDS TO 40 MPH.

&&

EVENT NUMBER ABR1200266

TMK

The radar

The Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Faulk

When
June 29, 9:18 AM CST
Where
Faulk County, 3.21 mi NW of Orient
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.930, -99.130

Sixty mph winds occurred.

Thunderstorm Wind, Faulk

When
June 29, 9:30 AM CST
Where
Faulk County, 0.49 mi W of Orient
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.900, -99.090

Sixty mph winds knocked out power in Orient.

Thunderstorm Wind, Faulk

When
June 29, 9:40 AM CST
Where
Faulk County, 0.49 mi E of Miranda
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -98.960

Sixty mph gusts estimated near Miranda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394797, 394798, 394801.